Wisconsin, 2018

Blizzard and Winter Storm in Wisconsin, April 14 to 16, 2018

April 14 to 16, 2018 · NWS DLH · 8 events in 8 counties and zones

This was an unusually strong mid-April snowstorm. The area of low pressure slowly moved from the Central Plains to south of the Great Lakes before lifting into eastern Canada.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

This was an unusually strong mid-April snowstorm. The area of low pressure slowly moved from the Central Plains to south of the Great Lakes before lifting into eastern Canada. It brought heavy snow as far north and west as northeast MN and northwest WI. Snow first spread in force Saturday (April 14th) afternoon into northwest WI and east-central MN from the southwest. The snow then spread into the rest of the Northland Saturday night into Sunday. The snow continued much of Sunday, then slowly diminished Sunday night into Monday. There was lingering lake effect snow along the South Shore into early Tuesday. Snowfall amounts ranged from 6-12 across northwest Wisconsin with upwards of 18-22 in isolated sections of Douglas and Ashland Counties.|This storm generated strong northeast winds over Lake Superior. Park Point in Duluth had frequent gusts to 50 mph Friday night and Saturday. The freighter Algoma Spirit sheltered behind Sand Island (the western-most Apostle Island) during the storm Saturday and measured frequent wind gusts to 60 knots (69 mph, nearly hurricane-force). The Devil's Island observation site measured wind gusts to 59 mph. The winds generated large waves of at least up to 15 feet over Lake Superior and along the South Shore to the Duluth and Superior area. Since it was cold, the waves and spray created a lot of icing along the Lake Superior shore. The strong winds across the Northland, especially close to and downwind of Lake Superior, caused blizzard conditions with the falling snow. Highway 2 in Ashland was closed for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 14, 11:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 14, 11:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1252 PM CDT Sat Apr 14 2018

.UPDATE...
Issued at 1252 PM CDT Sat Apr 14 2018

Updated below for 18Z aviation discussion.

UPDATE Issued at 953 AM CDT Sat Apr 14 2018

Minor updates to the forecast to incorporate some of the early
short-range guidance this morning, but overall messaging remains
the same. The worst of the wind is going on this morning with a
gradual decrease in intensity expected through the evening.
Lakeshore flooding is ongoing in Duluth's Canal Park and a few
trees have been downed due to the strong winds in northwest
Wisconsin this morning. Snowfall timing and amounts remain on
track. A tough forecast for the Twin Ports and the north shore as
the 00z a strong outlier compared to the rest of the guidance
suite. As 12z data rolls in this morning the high-res convection-
allowing guidance keeps the bulk of the precip further east, but
just a slight just westward plus lake-enhancement from the very
strong northeast winds leads to below average confidence for this
area. Will keep current messaging as-is with around 3 to 6+ inches
expected, but this could end up being higher or lower. Elsewhere
in northwest Wisconsin confidence is VERY high that there will be
significant and high-impact snow and wind on Sunday that could
produce a prolonged period of time where travel is dangerous if
not impossible at times due to heavy snowfall rates and strong
winds. It is conceivable blizzard conditions could develop, and
this will be something we will evaluate this afternoon. For now we
do NOT plan to upgrade to a blizzard warning for any locations in
northwest Wisconsin but conditions could be blizzard-like at
times. (For reference, blizzard criteria is wind gusts 35+ mph and
visibility below a quarter mile for 3+ hours.)

&&

.SHORT TERM...(Today through Sunday)
Issued at 500 AM CDT Sat Apr 14 2018

The main focus for the short-term period continues to be on the
impending early spring storm system that will impact northwest
Wisconsin and adjacent areas of northeast Minnesota today and
Sunday. This system continues to have some uncertainty appended
to it due to a large surface high pressure system lingering over
northern Ontario Canada, with a large area of dry air over our
northern counties. This system is driven by surface low pressure
currently situated over northern Missouri, placing us under the
inverted trough region. Strong large scale lift is associated with
this system, characterized by upper-level diffluence and a potent
mid-level shortwave with a low-level deformation zone as well.
Current regional radar mosaic shows a large area of precipitation
on-going from South Dakota to southern Minnesota and east towards
central Wisconsin. However, this precip is struggling to maintain
itself over our area due to the aforementioned dry air. RAP/NAM
model soundings at HYR both indicate very dry air up to 700 mb, so
very little moisture for this system to work with. The biggest
concern through this afternoon will be persistent strong
northeast winds, especially over Lake Superior and adjoining
areas. Very tight and strong pressure gradient will continue,
along with some blocked flow due to the higher terrain of the
North Shore, will lead to these very strong winds. Sustained
winds of 20 to 30 mph, with gusts of 35 to 45 mph possible over
adjacent areas of Lake Superior, due to the long fetch flow. Kept
the Lakeshore Flood Warning as is. Also issued a Wind Advisory for
areas downstream of the northeast flow, including Two Harbors,
the Twin Ports, Bayfield, and Ashland. The Wind Advisory goes to
7 PM tonight.

Then, attention turns to increasingly high chances of snow over
northwest Wisconsin and much of northeast Minnesota. The 850-700
mb layer deformation zone lifts northward, bringing the strongest
lift of this event over northwest Wisconsin tonight. Increased
moisture advection will overtake the dry air, and lead to a period
of moderate to heavy snow through Sunday afternoon. The northeast
fetch, and cooling 850 mb temperatures, will lead to some lake
enhancement of the synoptic scale stratiform snow. Snowfall rates
of up to one inch per hour will be possible. Gusty northeast winds
will remain over the region overnight and Sunday, so some areas
of blowing and drifting snow will also be possible. In total,
snowfall accumulations will generally range between 8 to 14
inches, with some locally higher amounts in areas downstream of
Lake Superior in northwest Wisconsin. Due to increased confidence
in snowfall amounts, decided to upgrade the Winter Storm Watch to
warnings. Adjacent areas of northeast Minnesota have been placed
in a Winter Weather Advisory, from southern Aitkin to southern St.
Louis to southern Lake counties, where between 4 to 7 inches of
snow will be possible through Sunday. Chances of snow will
eventually diminish late in the day Sunday, with some lingering
lake effect snow possible over the Lake Superior snowbelt region.

.LONG TERM...(Sunday night through Friday)
Issued at 507 AM CDT Sat Apr 14 2018

The main concern in this time range is the snow continuing on Sunday
night and Monday, adding to our snow totals for this event. The
surface low will be moving north through Michigan at this time, and
depending on the model we will have an inverted trough extending up
across the forecast area, generating snow that continues through
Sunday night and early Monday before tapering off.  With the
uncertainties that exist in the near term, do not have a huge amount
of confidence in this part of the forecast, with model differences
in QPF being quite significant. Have gone with a blend in between
models for now, but expect that as convective trends farther south
earlier in the forecast are clarified this will improve.  We are
still looking at another 1-3 inches overnight Sunday night, so
having the winter headlines continue until 12z Monday remains
reasonable.  We may have to extend some areas if lake effects
develop, but am concerned that the shear will be too great for the
somewhat marginal lake-850 T difference we will have. Lake effect
potential continues Monday night into early Tuesday, but we will be
losing moisture and the trajectory is not as long, so the best
potential may shift east of the forecast area.  Have kept pops going
along the south shore, but only in the chance category and with
light snowfall amounts.  Otherwise, Tuesday is a lull in the
forecast, with high temperatures rising into the upper 30s and low
40s.

The upper level pattern continues to produce large cut off lows
during the extended, with strongly amplified features, as is fairly
typical of spring, even if it doesn't look like it outside.  The
models agree on bringing another strong upper low across the central
CONUS mid week, but vary in strength and track.  These differences
result in a dry and warm forecast for us from one, to a snowy and
windy from the other. Unfortunately, the snowy and windy one
looks more realistic, and have kept the higher pops and
temperatures going for Wednesday into Thursday.

After another lull day on Friday, we are looking at yet another
storm that may affect us next weekend but model differences are
quite large and have poor confidence in it for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Apr 14 2018

The forecast continues to be on track as a strong early spring
storm affects the region into tomorrow. Winds continue to be the
main focus for the initial part of the TAF period. Northeast
winds of 25-30kts with gusts to 35-40kts at KDLH are ongoing.
Winds are a bit lighter at the remaining terminals, but still
gusting to 20-30kts. Winds will diminish a touch after sunset, but
will still be gusting to 20-30kts through the remainder of the
period. The focus then turns to the snow later this afternoon.
KHYR and KBRD will see snow after 21z that will eventually result
in MVFR CIGS and IFR VSBYS. The heavier snow will move into the
KDLH area after 06z, bringing MVFR CIGS and IFR VSBYS. This is
expected to continue for the remainder of the TAF period. KHIB and
KINL should miss most of the snow and are expected to remain VFR
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  27  21  27  19 /  30  80  80  50
INL  33  18  32  19 /   0   0  20  40
BRD  32  22  31  18 /  20  60  60  30
HYR  30  22  29  21 /  60 100 100  50
ASX  28  23  28  22 /  30 100 100  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Lakeshore Flood Warning until 10 AM CDT Sunday for WIZ001>004.

     Wind Advisory until 7 PM CDT this evening for WIZ001>003.

     Winter Storm Warning until 7 PM CDT Sunday for WIZ006>009.

     Winter Storm Warning from 7 PM this evening to 7 AM CDT Monday
     for WIZ001>004.

MN...Lakeshore Flood Warning until 10 AM CDT Sunday for MNZ020-037.

     Winter Weather Advisory from 7 PM this evening to 7 PM CDT
     Sunday for MNZ020-036-037.

     Wind Advisory until 7 PM CDT this evening for MNZ020-037.

     Winter Storm Warning until 7 PM CDT Sunday for MNZ038.

LS...Gale Warning until 10 PM CDT Sunday for LSZ121-140>148.

&&

UPDATE...JJM/BJH
SHORT TERM...JTS
LONG TERM...LE
AVIATION...BJH
Hazardous weather outlook, Apr 14, 4:22 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
522 AM CDT Sat Apr 14 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
522 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong northeast winds will impact areas at the head of Lake
Superior, including Two Harbors, the Twin Ports, east towards
Bayfield and Ashland today. Winds 30 to 40 mph, with gusts of 50
mph, will be possible. This will result in difficult driving
conditions and large waves on Lake Superior, which will affect
lakeshore areas. On lakes where thick ice remains, including Lake
Superior, chunks of lake ice may be picked up by the waves and
crash onto shore, including some stretches of roads which are
adjacent to the lake. Lakeshore flooding is possible, which could
damage property and cause water on parking lots and roadways near
the lake. See the Lake Shore Flood Warning and Wind Advisory for
more details.

Moderate to heavy snow will then move into northwest Wisconsin and
adjacent areas of northeast Minnesota tonight. Northeast winds
will remain gusty overnight, which will lead to reduced
visibilities to one-half of a mile or less at times. The heaviest
snow is expected to start falling after midnight tonight. Those
with travel plans today and tonight should be prepared for
hazardous travel conditions. See the Winter Storm Warning and
Winter Weather Advisory for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to heavy snowfall will continue across northwest
Wisconsin and adjacent areas of northeast Minnesota during the
day Sunday. Some lake effect snow will continue through the day
Monday along the South Shore of Lake Superior. Through Monday,
this storm system could bring between 12 to 18 inches of snow
accumulations to northwest Wisconsin, with amounts between 6 to 9
inches along the North Shore of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-151030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
522 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast gales of 40 to 50 knots are expected today with wave
heights of 12 to 16 feet or greater across the nearshore waters of
western Lake Superior. Winds and waves gradually diminish some
tonight, but gale warnings will remain in effect for today and
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northeast gales of 35 to 45 knots Sunday will gradually diminish
during the afternoon and evening, with gale warnings continuing
through much of Sunday.  Strong winds and high waves are expected to
continue into Monday.

JTS/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 14, 7:09 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
809 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     NON-TSTM WND GST SKY HARBOR AIRPORT      46.72N 92.04W
04/14/2018  M54 MPH          ST. LOUIS          MN   AWOS

            AWOS STATION DYT, SKY HARBOR AIRPORT.

0605 AM     NON-TSTM WND GST 2 SW PROCTOR            46.72N 92.25W
04/14/2018  M53 MPH          ST. LOUIS          MN   MESONET

            MESONET STATION MN080, 2 SW PROCTOR.

0654 AM     NON-TSTM WND GST 1 E DULUTH              46.78N 92.09W
04/14/2018  M51 MPH          ST. LOUIS          MN   OTHER FEDERAL

            WATER LEVEL OBSERVATION STATION DULM5, 1 E
            DULUTH / NEXT TO LIFT BRIDGE.

0700 AM     NON-TSTM WND GST DEVILS ISLAND           47.08N 90.73W
04/14/2018  M49 MPH          ASHLAND            WI   C-MAN STATION

            C-MAN STATION DISW3, DEVILS ISLAND.

0452 AM     NON-TSTM WND GST ASHLAND AIRPORT         46.55N 90.92W
04/14/2018  M49 MPH          ASHLAND            WI   ASOS

            ASOS STATION ASX, ASHLAND AIRPORT.

0710 AM     NON-TSTM WND GST DULUTH RWIS             46.77N 92.11W
04/14/2018  M47 MPH          ST. LOUIS          MN   MESONET

            MESONET STATION MN082, DULUTH RWIS.

0650 AM     NON-TSTM WND GST DULUTH AIRPORT          46.84N 92.21W
04/14/2018  M47 MPH          ST. LOUIS          MN   MESONET

            MESONET STATION DLH, DULUTH AIRPORT.

0635 AM     NON-TSTM WND GST SUPERIOR AIRPORT        46.69N 92.09W
04/14/2018  M46 MPH          DOUGLAS            WI   AWOS

            AWOS STATION SUW, SUPERIOR AIRPORT.

0635 AM     NON-TSTM WND GST CLOQUET AIRPORT         46.70N 92.50W
04/14/2018  M45 MPH          CARLTON            MN   AWOS

            AWOS STATION COQ, CLOQUET AIRPORT.

0703 AM     NON-TSTM WND GST 7 WNW MINONG            46.14N 91.98W
04/14/2018  M44 MPH          WASHBURN           WI   MESONET

            MESONET STATION MRZW3, 7 WNW MINONG.

0246 AM     NON-TSTM WND GST 4 ENE TWO HARBORS       47.07N 91.59W
04/14/2018  M43 MPH          LAKE               MN   MESONET

            MESONET STATION MN093, 4 ENE TWO HARBORS.

0708 AM     NON-TSTM WND GST BAYFIELD                46.81N 90.81W
04/14/2018  M42 MPH          BAYFIELD           WI   MESONET

            MESONET STATION D6252, BAYFIELD.

0635 AM     NON-TSTM WND GST TWO HARBORS             47.05N 91.75W
04/14/2018  M41 MPH          LAKE               MN   AWOS

            AWOS STATION TWM, TWO HARBORS.

0630 AM     NON-TSTM WND GST SILVER BAY MARINE       47.28N 91.26W
04/14/2018  M41 MPH          LAKE               MN   MESONET

            MESONET STATION SLVM5, SILVER BAY MARINE.

0235 AM     NON-TSTM WND GST 2 WNW DULUTH            46.79N 92.16W
04/14/2018  M41 MPH          ST. LOUIS          MN   MESONET

            MESONET STATION MN046, 2 WNW DULUTH.

0608 AM     NON-TSTM WND GST 2 SW MOOSE LAKE         46.42N 92.80W
04/14/2018  M40 MPH          CARLTON            MN   MESONET

            MESONET STATION MZHM5, 2 SW MOOSE LAKE.

&&

JJM
Local storm report, Apr 14, 8:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
926 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 1 E DULUTH              46.78N 92.09W
04/14/2018  M50 MPH          LSZ145             MN   CO-OP OBSERVER

            MAX GUST AT THE DULUTH AERIAL LIFT BRIDGE.

&&

BJH
Local storm report, Apr 14, 8:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
938 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND DMG 4 SSE GRAND VIEW        46.31N 91.09W
04/14/2018                   BAYFIELD           WI   LAW ENFORCEMENT

            TREES BLOCKING CTH D ABOUT 4 MILES SOUTH OF
            US 63.

&&

BJH
Local storm report, Apr 14, 10:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     NON-TSTM WND DMG WASHBURN                46.67N 90.89W
04/14/2018                   BAYFIELD           WI   PUBLIC

            MULTIPLE TREES DOWN/DAMAGED IN WASHBURN. 15
            INCH PLUS DIAMETER PINE TREE SNAPPED 4-5
            FEET ABOVE THE GROUND.

&&

BJH
Local storm report, Apr 14, 12:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
143 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND DMG HAYWARD                 46.01N 91.48W
04/14/2018                   SAWYER             WI   TRAINED SPOTTER

            NUMEROUS 3" DIAMETER TREE BRANCHES DOWN IN
            HAYWARD.

&&

BJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Burnett

When
April 14, 1:00 PM CST to April 16, 3:00 AM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Winter Storm, Washburn

When
April 14, 1:00 PM CST to April 16, 4:00 AM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Winter Storm, Sawyer

When
April 14, 1:00 PM CST to April 16, 5:00 AM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Winter Storm, Price

When
April 14, 2:00 PM CST to April 16, 3:00 AM CST
Where
Price forecast zone
Reported by
Trained Spotter
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Blizzard, Douglas

When
April 14, 3:00 PM CST to April 16, 11:00 AM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Blizzard, Bayfield

When
April 14, 3:00 PM CST to April 16, 11:00 AM CST
Where
Bayfield forecast zone
Reported by
ASOS
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
April 14, 7:00 PM CST to April 16, 12:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Blizzard, Ashland

When
April 15, 5:00 AM CST to April 16, 11:00 AM CST
Where
Ashland forecast zone
Reported by
ASOS
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753026, 753027, 753028, 753029, 753013, 753014, 753025, 753015.